Alert archive / Oklahoma / Wind Advisories in 2016

Wind Advisory 12, NWS Norman, OK

November 27, 201618 counties in Oklahoma; 5 counties in Texas

NWS Norman, OK issued this wind advisory at Nov 27, 2016, 3:21 AM CST for 18 counties in Oklahoma; 5 counties in Texas. It took effect at Nov 27, 2016, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2016, 3:21 AM CST (09:21 UTC)
In effect from
Nov 27, 2016, 10:00 AM CST
Expired
Nov 27, 2016, 6:00 PM CST
In force
8 hr
Issued by
NWS Norman, OK
All 23 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS74 KOUN 270921
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
321 AM CST SUN NOV 27 2016

OKZ004>007-009>012-014>017-021-022-033>036-TXZ083>085-087-088-
280000-
/O.NEW.KOUN.WI.Y.0012.161127T1600Z-161128T0000Z/
HARPER-WOODS-ALFALFA-GRANT-ELLIS-WOODWARD-MAJOR-GARFIELD-
ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-HARMON-GREER-
KIOWA-JACKSON-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
INCLUDING THE CITIES OF...BUFFALO...LAVERNE...ALVA...CHEROKEE...
HELENA...CARMEN...MEDFORD...POND CREEK...LAMONT...WAKITA...
SHATTUCK...ARNETT...GAGE...FARGO...WOODWARD...FAIRVIEW...ENID...
CHEYENNE...HAMMON...SEILING...VICI...TALOGA...LEEDEY...
WEATHERFORD...CLINTON...WATONGA...GEARY...OKEENE...ELK CITY...
SAYRE...CORDELL...BURNS FLAT...SENTINEL...HOLLIS...MANGUM...
GRANITE...HOBART...SNYDER...ALTUS...QUANAH...CROWELL...VERNON...
MUNDAY...KNOX CITY...SEYMOUR
321 AM CST SUN NOV 27 2016

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* TIMING...LATE SUNDAY MORNING THROUGH SUNDAY AFTERNOON.

* WINDS...25 TO 30 MPH SUSTAINED SOUTH TO SOUTHWESTERLY WINDS
  WITH GUSTS UP TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING FOR HIGH PROFILE OR LIGHT WEIGHT
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE CAREFUL IF YOU HAVE TO TRAVEL OR IF YOU ARE WORKING OR PLAYING
OUTSIDE.

&&

$$

MAHALE
2 follow-up statements
087 
WWUS74 KOUN 271632 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1032 AM CST SUN NOV 27 2016

OKZ004>007-009>012-014>017-021-022-033>036-TXZ083>085-087-088-
280000-
/O.CON.KOUN.WI.Y.0012.000000T0000Z-161128T0000Z/
HARPER-WOODS-ALFALFA-GRANT-ELLIS-WOODWARD-MAJOR-GARFIELD-
ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-HARMON-GREER-
KIOWA-JACKSON-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
INCLUDING THE CITIES OF...BUFFALO...LAVERNE...ALVA...CHEROKEE...
HELENA...CARMEN...MEDFORD...POND CREEK...LAMONT...WAKITA...
SHATTUCK...ARNETT...GAGE...FARGO...WOODWARD...FAIRVIEW...ENID...
CHEYENNE...HAMMON...SEILING...VICI...TALOGA...LEEDEY...
WEATHERFORD...CLINTON...WATONGA...GEARY...OKEENE...ELK CITY...
SAYRE...CORDELL...BURNS FLAT...SENTINEL...HOLLIS...MANGUM...
GRANITE...HOBART...SNYDER...ALTUS...QUANAH...CROWELL...VERNON...
MUNDAY...KNOX CITY...SEYMOUR
1032 AM CST SUN NOV 27 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...NOW THROUGH 6 PM TODAY.

* WINDS...25 TO 35 MPH SUSTAINED SOUTH TO SOUTHWESTERLY WINDS
  WITH GUSTS UP TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING FOR HIGH PROFILE OR LIGHT WEIGHT 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE CAREFUL IF YOU HAVE TO TRAVEL OR IF YOU ARE WORKING OR PLAYING
OUTSIDE.

&&

$$

MBS
734 
WWUS74 KOUN 280004
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CST SUN NOV 27 2016

OKZ004>007-009>012-014>017-021-022-033>036-TXZ083>085-087-088-
280115-
/O.EXP.KOUN.WI.Y.0012.000000T0000Z-161128T0000Z/
HARPER-WOODS-ALFALFA-GRANT-ELLIS-WOODWARD-MAJOR-GARFIELD-
ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-HARMON-GREER-
KIOWA-JACKSON-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
INCLUDING THE CITIES OF...BUFFALO...LAVERNE...ALVA...CHEROKEE...
HELENA...CARMEN...MEDFORD...POND CREEK...LAMONT...WAKITA...
SHATTUCK...ARNETT...GAGE...FARGO...WOODWARD...FAIRVIEW...ENID...
CHEYENNE...HAMMON...SEILING...VICI...TALOGA...LEEDEY...
WEATHERFORD...CLINTON...WATONGA...GEARY...OKEENE...ELK CITY...
SAYRE...CORDELL...BURNS FLAT...SENTINEL...HOLLIS...MANGUM...
GRANITE...HOBART...SNYDER...ALTUS...QUANAH...CROWELL...VERNON...
MUNDAY...KNOX CITY...SEYMOUR
604 PM CST SUN NOV 27 2016

...WIND ADVISORY HAS EXPIRED...

A BREEZY SOUTH TO SOUTHWEST WIND WILL CONTINUE INTO THE EVENING. A
FEW WIND GUSTS ABOVE 35 MPH ARE POSSIBLE...BUT OVERALL...WINDS
WILL GRADUALLY DECREASE THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Nov 26, 8:54 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Nov 26, 8:54 PM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
854 PM CST Sat Nov 26 2016

.DISCUSSION...
Ahead of a potent storm system to the west, clouds will continue
to increase tonight. Surface winds remain from the east and
northeast in the western Gulf this evening, so only a slow
increase in near surface moisture is expected overnight.

An increase in clouds and wind overnight should help
alleviate dense fog formation, especially across northern
Oklahoma where relatively dry air remains. However, by morning
lower 50 dewpoints are expected across much of the FA so some
light fog and drizzle are certainly possible.

&&

.PREV DISCUSSION... /issued 540 PM CST Sat Nov 26 2016/

AVIATION...
MVFR ceilings expected to develop quickly this evening and going to
IFR overnight and possibly some LIFR as moisture cont to stream
north from the gulf. Strengthening winds are expected to keep
visibilities from dropping below the 2 to 3 mile range overnight. As
upper wave moves out into the plains should see areas of drizzle
develop across the area with widespread showers through the morning
into the aftn hours before conditions are expected to improve.
Surface winds will increase overnight and become quite strong during
the day Sunday. Some gusts to near 40 mph possible across west by
late aftnoon.

30

PREV DISCUSSION... /ISSUED 335 PM CST Sat Nov 26 2016/

DISCUSSION...

Weather Overview:

Clouds will increase this evening and tonight ahead of a strong
weather system in the west that will move east toward our area.
Breezy to windy weather can be expected tomorrow with south winds as
high as 25 to 30 mph with gusts to near 40 mph. Rain chances will
increase tomorrow afternoon across the entire area, but the highest
probabilities will be confined to south central and southeast
Oklahoma later in the night through early Monday. Thunderstorms will
be possible across those areas as well, particularly overnight
through early Monday morning. After a brief warmup to above late
November normals, cooler weather will move in behind this weather
system for next week. High temperatures will mostly be in the 50s to
near 60 degrees all week. Our next chance of precipitation will be
Friday night into the weekend.

Potential Weather Hazards:

1.) Winds could gust to near 40 mph on Sunday afternoon.

2.) Near critical fire weather concerns on Sunday afternoon
across far western Oklahoma, generally west of a line from
Woodward to Sayre.

3.) A few thunderstorms could become marginally severe thunderstorms
across south-central and southeast Oklahoma late Sunday evening
through Monday morning. Widespread/significant severe weather is not
expected.

Meteorological Analysis:

Upper level analysis shows a modestly amplified split upper flow
pattern across much of the country with a tendency toward building
mid level heights and resultant pleasant weather across the Plains.
Some low stratus and fog was observed across the southeast portion
of the area this morning. Otherwise mid-high clouds are present
across our Texas counties and far southwest Oklahoma associated with
Pacific moisture plume within southern stream jet. Fairly
extensive/broad area mid level moisture will move into the area
later today and tonight as a deep trough in the west evolves and
moves east toward the area. Increasing clouds will result.

Numerical model guidance is in good agreement with the evolution of
deepening western United States trough. An intense 90-100 knot 500
mb speed max at the base of lead shortwave trough will be positioned
over New Mexico tomorrow morning and then spread east across the
central and southern Plains while weakening during the day Sunday.
This lead shortwave will cause some of the most intense surface
pressure falls/lee cyclogenesis that we have seen so far this season
and will ensure a windy day for our region on Sunday. 6 hour surface
pressure falls of 10-15 mb are shown in the models across the
central Plains tomorrow afternoon and this should be enough to
support winds approaching or possibly reaching advisory criteria.
Sustained speeds of 25 to 30 mph with gusts near 40 mph seem
probable. One potential limiting factor for a more impactful wind
event will be extensive clouds given the aforementioned significant
mid-high level moisture plume ahead of this system, and
persistence of low stratus beneath that through at least late
morning. This will temper deep mixing and thus limit some of the
momentum transfer. Our wind forecast was constructed using the
higher (and typically more representative in these scenarios)
statistical guidance.

For a period during the morning, low level moisture depth may be
sufficient for patchy drizzle, especially across western and
northern Oklahoma. Thermal/moisture profiles in forecast soundings
then become a little more favorable for weak convection along and
ahead of eastward advancing Pacific cold front from late morning
into the afternoon. Weak instability may be enough for some thunder,
but a more robust surge of moisture late in the day and during the
evening combined with steepening mid level lapse rates will bring
the best chance of thunderstorms then. The lead shortwave will
quickly lift northward later in the day but residual Pacific front
and band of moisture will support showers and thunderstorms over
roughly the eastern two-thirds of our area during the afternoon. By
tomorrow evening the convection is most likely across the eastern
half of the area and may become quite numerous over south-central
and southeast Oklahoma by late evening or overnight. This is when,
as mentioned above, a few storms could become intense. Strong deep
layer shear and marginal instability will support a hail and
damaging wind threat. Locally heavy rainfall amounts seems
possible too given forecast PWAT values of at least 1.25 inches,
although rather quick storm motions should limit the threat of
concerning totals and a flooding threat.

Another period of enhanced ascent associated with the next in a
series of shortwave troughs will cross the area Monday morning.
We have kept showers and thunderstorms in for the southeast
portion of the forecast area during the morning, but as the
shortwave trough progresses east, precipitation should come to an
end by early afternoon. The subsequent air mass is not expected to
be significantly colder owing to west-southwesterly low level
winds. A more significant cold surge will arrive Wednesday as a
larger/deeper shortwave trough crosses the area. We have trended
temperatures downward and toward the cold side of guidance (raw
guidance).

Temperatures will moderate slightly with weak ridging toward the end
of the week before the next system approaches. Medium range
deterministic guidance has settled on the idea of a deepening and
increasingly closed upper low diving south of the Mexico border to
our west Friday night. Varying degrees of strength with Great Lakes
trough and associated cold surge into our area Saturday are seen in
deterministic and ensemble guidance. The ECMWF and only a few GEFS
members are colder, and the GFS and most of its ensembles is
warmer. Conceptually this pattern would support a broad area of
weak isentropic ascent beginning Friday night and lasting into at
least Saturday. Depending on the details with regard to how far
south the cold air moves into the area, there is some potential
for snow, but in just about all scenarios and impactful winter
weather precipitation event is unlikely.

BRB

FIRE WEATHER...
Southwesterly downslope flow behind an eastward advancing Pacific
cold front will result in drying tomorrow afternoon across western
Oklahoma. Portions of far western Oklahoma near the Texas state
line could see minimum relative humidity values around 30 percent.
Strong southerly 20 foot winds are of greater concern and are
expected to be sustained at 20 to 30 mph with higher gusts. This
will result in elevated to near critical fire weather conditions,
generally west of a line from near Woodward to Sayre.

Relative humidity values will be even lower Monday afternoon (20
to 30 percent across much of western Oklahoma and western north
Texas). Winds will be weaker though but could be strong enough for
elevated fire weather conditions across portions of western north
Texas and far southwest Oklahoma.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  64  51  64 /   0  30  30  10
Hobart OK         52  66  45  62 /  10  30  20   0
Wichita Falls TX  54  69  53  67 /  10  20  20  10
Gage OK           51  71  38  60 /  10  40  10   0
Ponca City OK     49  62  49  63 /   0  50  40  10
Durant OK         49  65  58  68 /   0  30  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Nov 26, 6:45 PM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CST SAT NOV 26 2016

OKZ004>048-050>052-TXZ083>090-271030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
645 PM CST SAT NOV 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT
INTO MONDAY MORNING MAINLY ALONG AND SOUTH OF AN ADA TO DUNCAN
AND WICHITA FALLS LINE.

MAIN HAZARDS WITH STORMS SUNDAY NIGHT INTO MONDAY MORNING:

HAIL UP TO HALF DOLLAR SIZE.
GUSTY WINDS UP TO 60 MPH.
LOCALLY HEAVY DOWNPOURS.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE NEXT FRIDAY...
ESPECIALLY ACROSS SOUTHWEST OKLAHOMA AND ADJACENT WESTERN
NORTH TEXAS.

.FIRE WEATHER...
NEAR-CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS WESTERN
OKLAHOMA ON SUNDAY AFTERNOON.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS PARTS OF
WESTERN NORTH TEXAS ON MONDAY AFTERNOON.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

Nearby

Wind Advisories in Oklahoma, 2016Wind Advisories in Texas, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.